Alert archive / Wisconsin / Frost Advisories in 2016
Frost Advisory 10, NWS La Crosse, WI
NWS La Crosse, WI issued this frost advisory at Oct 20, 2016, 3:17 PM CDT for 7 counties in Wisconsin; Houston County, Wabasha County, Winona County, Minnesota; Allamakee County, Clayton County, Iowa. It took effect at Oct 21, 2016, 1:00 AM CDT. It was in force for 7 hr.
The area
The counties it named.
The facts
- Issued
- Oct 20, 2016, 3:17 PM CDT (20:17 UTC)
- In effect from
- Oct 21, 2016, 1:00 AM CDT
- Expired
- Oct 21, 2016, 8:00 AM CDT
- In force
- 7 hr
- Issued by
- NWS La Crosse, WI
Counties Allamakee County, IA, Clayton County, IA, Houston County, MN, Wabasha County, MN, Winona County, MN, Buffalo County, WI, Crawford County, WI, Grant County, WI, La Crosse County, WI, Richland County, WI, Trempealeau County, WI, Vernon County, WI
The radar
The La Crosse radar (KARX), 21 km from the middle of the area, began a volume at 20:21 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Minneapolis, MN (KMPX), launched 12:00Z, 8.3 hours before the alert went out and 228 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1022 m above ground
- 0-6 km bulk shear
- 26 kt
- 0-1 km storm-relative helicity
- -62 m²/s²
- 0-3 km storm-relative helicity
- -69 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
100 WWUS73 KARX 202017 NPWARX URGENT - WEATHER MESSAGE NATIONAL WEATHER SERVICE LA CROSSE WI 317 PM CDT THU OCT 20 2016 ...AREAS OF FROST EXPECTED TONIGHT... .TEMPERATURES WILL FALL INTO THE LOWER 30S TONIGHT LEADING TO FROST FORMATION. CLOUD COVER MOVING INTO THE REGION LATER TONIGHT MAY LIMIT HOW LOW TEMPERATURES GO. IAZ011-030-WIZ053>055-061-210500- /O.NEW.KARX.FR.Y.0010.161021T0600Z-161021T1300Z/ ALLAMAKEE-CLAYTON-VERNON-CRAWFORD-RICHLAND-GRANT- INCLUDING THE CITIES OF...WAUKON...ELKADER...VIROQUA... PRAIRIE DU CHIEN...RICHLAND CENTER...PLATTEVILLE 317 PM CDT THU OCT 20 2016 ...FROST ADVISORY IN EFFECT FROM 1 AM TO 8 AM CDT FRIDAY... THE NATIONAL WEATHER SERVICE IN LA CROSSE HAS ISSUED A FROST ADVISORY...WHICH IS IN EFFECT FROM 1 AM TO 8 AM CDT FRIDAY. * LOW TEMPERATURES FALLING INTO THE 33 TO 35 DEGREE RANGE. * COLD SENSITIVE PLANTS COULD BE DAMAGED OR KILLED IF LEFT OUTDOORS. PRECAUTIONARY/PREPAREDNESS ACTIONS... A FROST ADVISORY MEANS THAT WIDESPREAD FROST IS EXPECTED. SENSITIVE OUTDOOR PLANTS MAY BE KILLED IF LEFT UNCOVERED. && $$ WETENKAMP
3 follow-up statements
605 WWUS73 KARX 210200 NPWARX URGENT - WEATHER MESSAGE NATIONAL WEATHER SERVICE LA CROSSE WI 900 PM CDT THU OCT 20 2016 ...AREAS OF FROST EXPECTED TONIGHT... .TEMPERATURES WILL FALL INTO THE LOWER TO MID 30S TONIGHT LEADING TO FROST FORMATION. CLOUD COVER MOVING INTO THE REGION OVERNIGHT COULD LIMIT THE EXTENT OF THE FROST IN SOME AREAS. MNZ079-088-096-WIZ032-033-041-211000- /O.EXA.KARX.FR.Y.0010.161021T0600Z-161021T1300Z/ WABASHA-WINONA-HOUSTON-BUFFALO-TREMPEALEAU-LA CROSSE- INCLUDING THE CITIES OF...WABASHA...WINONA...CALEDONIA...ALMA... ARCADIA...WHITEHALL...LA CROSSE 900 PM CDT THU OCT 20 2016 ...FROST ADVISORY IN EFFECT FROM 1 AM TO 8 AM CDT FRIDAY... THE NATIONAL WEATHER SERVICE IN LA CROSSE HAS ISSUED A FROST ADVISORY...WHICH IS IN EFFECT FROM 1 AM TO 8 AM CDT FRIDAY. * LOW TEMPERATURES FALLING INTO THE 33 TO 37 DEGREE RANGE. * COLD SENSITIVE PLANTS COULD BE DAMAGED OR KILLED IF LEFT OUTDOORS. PRECAUTIONARY/PREPAREDNESS ACTIONS... A FROST ADVISORY MEANS THAT WIDESPREAD FROST IS EXPECTED. SENSITIVE OUTDOOR PLANTS MAY BE KILLED IF LEFT UNCOVERED. && $$ IAZ011-030-WIZ053>055-061-211000- /O.CON.KARX.FR.Y.0010.161021T0600Z-161021T1300Z/ ALLAMAKEE-CLAYTON-VERNON-CRAWFORD-RICHLAND-GRANT- INCLUDING THE CITIES OF...WAUKON...ELKADER...VIROQUA... PRAIRIE DU CHIEN...RICHLAND CENTER...PLATTEVILLE 900 PM CDT THU OCT 20 2016 ...FROST ADVISORY REMAINS IN EFFECT FROM 1 AM TO 8 AM CDT FRIDAY... * LOW TEMPERATURES FALLING INTO THE 33 TO 35 DEGREE RANGE. * COLD SENSITIVE PLANTS COULD BE DAMAGED OR KILLED IF LEFT OUTDOORS. PRECAUTIONARY/PREPAREDNESS ACTIONS... A FROST ADVISORY MEANS THAT WIDESPREAD FROST IS EXPECTED. SENSITIVE OUTDOOR PLANTS MAY BE KILLED IF LEFT UNCOVERED. && $$ RIECK
521 WWUS73 KARX 210915 NPWARX URGENT - WEATHER MESSAGE NATIONAL WEATHER SERVICE LA CROSSE WI 415 AM CDT FRI OCT 21 2016 ...AREAS OF FROST THROUGH EARLY THIS MORNING... .AREAS OF FROST WILL BE SEEN THROUGH EARLY THIS MORNING AS TEMPERATURES HOVER IN THE LOWER TO MIDDLE 30S. IAZ011-030-MNZ079-088-096-WIZ032-033-041-053>055-061-211300- /O.CON.KARX.FR.Y.0010.000000T0000Z-161021T1300Z/ ALLAMAKEE-CLAYTON-WABASHA-WINONA-HOUSTON-BUFFALO-TREMPEALEAU- LA CROSSE-VERNON-CRAWFORD-RICHLAND-GRANT- INCLUDING THE CITIES OF...WAUKON...ELKADER...WABASHA...WINONA... CALEDONIA...ALMA...ARCADIA...WHITEHALL...LA CROSSE...VIROQUA... PRAIRIE DU CHIEN...RICHLAND CENTER...PLATTEVILLE 415 AM CDT FRI OCT 21 2016 ...FROST ADVISORY REMAINS IN EFFECT UNTIL 8 AM CDT THIS MORNING... * TEMPERATURES THROUGH 8 AM WILL BE IN THE LOWER TO MIDDLE 30S LEADING TO AREAS OF FROST. * COLD SENSITIVE PLANTS COULD BE DAMAGED OR KILLED IF LEFT OUTDOORS. PRECAUTIONARY/PREPAREDNESS ACTIONS... A FROST ADVISORY MEANS THAT WIDESPREAD FROST IS EXPECTED. SENSITIVE OUTDOOR PLANTS MAY BE KILLED IF LEFT UNCOVERED. && $$ DAS
905 WWUS73 KARX 211249 NPWARX URGENT - WEATHER MESSAGE NATIONAL WEATHER SERVICE LA CROSSE WI 749 AM CDT FRI OCT 21 2016 ...TEMPERATURES BEGINNING TO RISE... .TEMPERATURES WERE BEGINNING TO RISE ABOVE FREEZING AT MOST LOCATIONS. THEREFORE THE FROST ADVISORY WILL BE ALLOWED TO EXPIRE AT 8 AM. IAZ011-030-MNZ079-088-096-WIZ032-033-041-053>055-061-211400- /O.EXP.KARX.FR.Y.0010.000000T0000Z-161021T1300Z/ ALLAMAKEE-CLAYTON-WABASHA-WINONA-HOUSTON-BUFFALO-TREMPEALEAU- LA CROSSE-VERNON-CRAWFORD-RICHLAND-GRANT- INCLUDING THE CITIES OF...WAUKON...ELKADER...WABASHA...WINONA... CALEDONIA...ALMA...ARCADIA...WHITEHALL...LA CROSSE...VIROQUA... PRAIRIE DU CHIEN...RICHLAND CENTER...PLATTEVILLE 749 AM CDT FRI OCT 21 2016 ...FROST ADVISORY WILL EXPIRE AT 8 AM CDT THIS MORNING... TEMPERATURES WERE BEGINNING TO RISE ABOVE FREEZING AT MOST LOCATIONS. THEREFORE THE FROST ADVISORY WILL BE ALLOWED TO EXPIRE AT 8 AM. $$ DAS
What forecasters said that day
The local office's own words before this frost advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS La Crosse, WI wrote its last area forecast discussion before this frost advisory went out at Oct 20, 3:05 PM CDT, 12 minutes earlier.
Area forecast discussion, Oct 20, 3:05 PM CDT, 12 minutes before
Area Forecast Discussion National Weather Service La Crosse WI 305 PM CDT Thu Oct 20 2016 .UPDATE... Issued at 305 PM CDT Thu Oct 20 2016 Upon further review, will issue a frost advisory for the SE end of the fcst area (from Vernon and Allamakee counties south/east). This where skies trending to stay clear the longest tonight and a bit further under the sfc ridge axis, which will allow for more radiational cooling. Advisory will run from 1am to 8am, which blends well with neighboring fcst grids. && .SHORT TERM...(Tonight thru Friday night) Issued at 240 PM CDT Thu Oct 20 2016 Main fcst concerns this period: cloud trends and lows/frost/freeze potential tonight. Data analysis at 18z had a cool ridge of high pressure from western Ont to the CO/KS border. Vis imagery/sfc obs showing plenty of 3k to 5k ft clouds across portions of the Upper Midwest early this afternoon, both under and east of the ridge axis. WV imagery depicted a shortwave dropping southeast near the ND/MN border, aiding the clouds over much of the NW half of the region. Sunny vs. cloudy across the region early this afternoon, temperatures were generally a category or two below normal under N-NW sfc thru mid level flow. Model runs of 20.12z initialized well. Solutions offer a tight consensus as the shortwave/trough axis near the MN/ND border passes this evening, then hgts rise/shortwave ridging builds in later tonight thru Fri night. Trend favors stronger of the earlier runs with the ridging as it builds in Fri/Fri night. Short-term fcst confidence is generally good this cycle but clouds tonight and their impacts on Sat morning lows remain problematic. In the short term, plenty of moisture/clouds around 850mb remain upstream of the area across eastern ND, norhtern MN, southern Man/western Ont. Models remain consistent that a good share of this moisture/clouds will advect southeast into the east half fcst area mainly around/after midnight. Models also bring the warm advection clouds/moisture over the Dakotas into the west half of the fcst area after midnight. Any cloud cover after 04-05z tonight will have a sizable impact on lows, which the model consensus drops into the upper 20s to mid 30s. Cloud cover later tonight could easily keep Fri morning lows in the mid 30s to around 40. Left mention of patchy to areas of frost in the grids for later tonight/early Sat morning, but confidence remains on the low side as far as where skies may remain clear enough/long enough to allow for near/sub freezing temps and any need for frost headlines. Will defer to evening crew to monitor cloud trends and issue any frost headlines if needed. Low level warm advection returns for Fri/Fri night, with 925mb temps by 12z Sat some 4C to 6C warmer than those at 12z Fri. Weak short- wave dropping around the perimeter of the building mid level ridging Fri night drags a weak sfc-850mb trough into the region. Modest moisture return and weak moisture transport accompanies this feature but model sounding/x-sections show the column struggles to saturate for any depth. Left Fri night dry for now but cannot rule out a few sprinkles at some point from a mid cloud deck. Stayed with a blend of the guidance lows/highs for tonight thru Fri night. .LONG TERM...(Saturday through Thursday) Issued at 240 PM CDT Thu Oct 20 2016 For Sat thru Sun night: main fcst concerns this period is warming temperatures. Model runs of 20.12z in good agreement for rising hgts/ridging aloft to build across the Upper Midwest Sat/Sat night, then a stronger shortwave to flatten the ridging and pass across Lk Superior later Sun/Sun night. Fcst confidence is good this period. Some detail differences with a shortwave to pass across Lk Superior late Sun/Sun night but consensus keeps the deeper column saturation and forcing/lift with the wave well north/east of the fcst area. Thus, a dry fcst continues thru the Sat-Sun night period. With this wave passing north of the area, lower levels are dominated by warm advection Sat/Sat night. Warmest 925-850mb airmass is over the area 12z-18z Sun before the stronger cold advection at these levels sweeps across the area Sun afternoon/ night. Mixed 925mb temps around 18z Sun support highs in the 60s, perhaps even 70 in NE IA, (around 10F above normal) before the cold advection sends temps back to near normal (mid 30s-around 40) by Mon morning. For now stayed with a blend of the guidance highs/lows Sat thru Sun night. For Monday thru Thursday (days 4 to 7): main fcst concerns this period are SHRA/TSRA chances centered on Tue/Tue night/Wed. Medium range model runs of 20.00z/20.12z offer good and improving agreement on ridging aloft over the north-central CONUS Mon into Tue. Improving agreement for a stronger shortwave to then come out of the west coast troughing and move into/across the Upper Midwest later Tue thru Wed, to be followed by noisy quasi-zonal flow Thu. Confidence is average to good Mon/Tue, trending below average by Thu as the flow/detail differences increase. Seasonable high pressure is set to drift across the region Mon. Deeper, Gulf of Mex moisture already starts to return Mon night as the high retreats and deeper S/SW flow ahead of low pressure/ falling hgts moving into the plains. The first moisture northward is progged above 850mb, without CAPE, but enough moisture for a small SHRA chance from a mid cloud deck by late Mon night and early Tue. Moisture, with some weak MUCAPE, and forcing/lift continue to increase Tue into Wed with approach of the sfc low thru mid level trough. Given improving between model and run-to- run consistency the past few cycles, precip chances in the 40-70% range by later Tue night and Wed look good at this time. SHRA chances then decrease Wed night with passage of the sfc-mid level trough axis. With lower confidence by Thu, some small consensus SHRA chances OK for now. Not much of a cold air push progged behind the Wed system, with temps thru the day 4-7 period trending near to a few degrees above the normals. && .AVIATION...(For the 18Z TAFS through 18Z Friday afternoon) Issued at 1222 PM CDT Thu Oct 20 2016 Scattered cumulus are expected at the TAF sites the rest of the afternoon with cloud bases of 3500 to 4000 ft. Skies then clear briefly for the early evening then a broken to overcast stratocumulus deck will move in with cloud bases in the 3000 to 4000 ft range. This deck then looks to linger over the TAF sites through mid morning Friday. Plan on northerly winds at 8 to 11 kts today becoming light and variable tonight as high pressure moves in. && .ARX WATCHES/WARNINGS/ADVISORIES... WI...Frost Advisory from 1 AM to 8 AM CDT Friday for WIZ053>055-061. MN...None. IA...Frost Advisory from 1 AM to 8 AM CDT Friday for IAZ011-030. && UPDATE.......RRS/WETENKAMP SHORT TERM...RRS LONG TERM....RRS AVIATION.....WETENKAMP
Hazardous weather outlook, Oct 20, 3:15 AM CDT, 12 hours 2 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE LA CROSSE WI 315 AM CDT THU OCT 20 2016 IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ017-029- 032>034-041>044-053>055-061-211100- MITCHELL-HOWARD-WINNESHIEK-ALLAMAKEE-FLOYD-CHICKASAW-FAYETTE- CLAYTON-WABASHA-DODGE-OLMSTED-WINONA-MOWER-FILLMORE-HOUSTON- TAYLOR-CLARK-BUFFALO-TREMPEALEAU-JACKSON-LA CROSSE-MONROE-JUNEAU- ADAMS-VERNON-CRAWFORD-RICHLAND-GRANT- 315 AM CDT THU OCT 20 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL IOWA...NORTHEAST IOWA...SOUTHEAST MINNESOTA...AND SOUTHWEST INTO CENTRAL WISCONSIN. .DAY ONE...TODAY AND TONIGHT IF SKIES ARE ABLE TO REMAIN CLEAR TONIGHT...FROST WILL BE POSSIBLE. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH WEDNESDAY ISOLATED THUNDERSTORMS WILL BE POSSIBLE FROM TUESDAY INTO WEDNESDAY. OTHERWISE NO HAZARDOUS WEATHER IS EXPECTED. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED. .EMERGENCY MANAGEMENT COORDINATION... NO WEBINAR IS SCHEDULED. BOYNE
Nearby
Frost Advisories in Wisconsin, 2016Frost Advisories in Minnesota, 2016Frost Advisories in Iowa, 2016Every frost advisory in 2016
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.